Format

Send to

Choose Destination
J Emerg Med. 2019 Jul 3. pii: S0736-4679(19)30422-6. doi: 10.1016/j.jemermed.2019.05.027. [Epub ahead of print]

Successful Treatment of Antihypertensive Overdose Using Intravenous Angiotensin II.

Author information

1
Georgia Poison Center, Atlanta, Georgia.
2
WellStar Pulmonary Medicine, Atlanta, Georgia; WellStar Health System, Atlanta, Georgia.
3
WellStar Health System, Atlanta, Georgia.
4
Department of Critical Care, Emory Johns Creek Hospital, Atlanta, Georgia; Division of Pulmonary, Critical Care, Allergy and Sleep Medicine, Department of Medicine, Emory University, Atlanta, Georgia.

Abstract

BACKGROUND:

Despite multiple treatment options, antihypertensive overdose remains a cause of significant morbidity and mortality. Intravenous angiotensin II (AG II) is approved for use in vasodilatory shock. We describe 2 cases of refractory shock from antihypertensive overdose that were successfully treated using AG II.

CASE REPORTS:

A 24-year-old female presented after an overdose of multiple antihypertensive medications, including an angiotensin converting enzyme inhibitor (ACEI). She developed hypotension that was refractory to norepinephrine, epinephrine, and vasopressin, with a mean arterial pressure (MAP) of 57 mm Hg 9 h after emergency department arrival. Fifteen minutes after starting AG II at 10 ng/kg/min, her heart rate and MAP rose by 7 beats/min and 12 mm Hg, respectively. Her hemodynamic parameters continued to improve thereafter. She developed acute kidney injury, which resolved prior to discharge. The second patient, a 65-year-old male, presented after an overdose of multiple antihypertensive medications, including an ACEI. Despite norepinephrine, epinephrine, and hyperinsulinemia-euglycemia, he remained bradycardic and hypotensive, with a heart rate of 47 beats/min and MAP of 59 mm Hg. Thirty minutes after starting AG II at 10 ng/kg/min, his heart rate was 61 beats/min and MAP was 66 mm Hg. He recovered without apparent sequelae. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Antihypertensive overdose can lead to shock refractory to catecholamine and vasopressin therapy. Our experience suggests that AG II is efficacious in antihypertensive overdose and may be particularly efficacious in instances of ACEI overdose. However, further study is required to confirm the appropriate indication(s).

KEYWORDS:

angiotensin II; antihypertensive agents; drug overdose; toxicology

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center